NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
I had two teeth pulled on 8/5/08 with IV sedation. The doctor started an IV in my left anticubital area. It hurt really bad when he placed the IV and when he administered the medicine it burned really bad. I didn`t say anything because I didn`t want to be a baby about it. I did`nt go under so he gave me more medicine, which again burned badly. After I still didn`t go under he told me he was going to start an IV in my other arm, which he did. That IV didn`t hurt and it didn`t burn when he put the medicine in. I went under and everything else was fine except when I got home my left arm hurt badly and started swelling and was cold and numb. I couldn`t bend my arm. Later that day it became very bruised at the IV site, approximately 2 inches x 2 inches. It has now been 9 days since my oral surgery. The bruising is going away but there is still a little swelling right in the bend of my arm and it feels funny to bend my arm. There is also a hardness there. I called the dentist`s office the same day of my surgery to tell them that I thought my IV site had infiltrated and they said that it wasn`t uncommon for there to be swelling at the IV site and to icepack it. I am not sure what the medicine was that he gave me and I was wondering if because it infiltrated could it have caused me any problems in the tissues in my arm. My second question is will this eventually resolve itself or should I seek medical attention. My copay is so high for my doctor that it comes down to I don`t want to go unnecessarily because I will have to use money from my grocery budget to pay my copay, but I don`t want to ignore it and have further problems. Can you ease my mind for me? Thank you.
I am sorry you had difficulty. This probably should be looked at to make a definitive diagnosis. The types of medications used also make a difference. Also, there is the issue of whether a solid needle butterfly was used, as many oral surgeons do but never by dentist or physician anesthesiologists, or if a catheter was used instead.
Still, there are a few possibilities: If your hand and lower arm were cold, it is possible that the needle or catheter was in an artery, rather than a vein. This would most likely be the brachial artery and might have led to spasm and decreased blood flow. If this is resolving, things will probably be all right. Aspirin, if you can take it, and moist heat would be good. You do not want to force bending your arm too rapidly.
Another possibility is that the needle or catheter was in the wall of the vein rather than in the vessel space itself. This would probably lead to a thrombophlebitis which is an inflammation of the vessel associated with a clot in the vessel. It will feel like a hard cord as in a clot in the vessel. This may be there a very long time. Treatment is the same as above.
f the IV was in the right place, even then the above may occur in smaller vessels with certain medications. The fact that it didn't happen on the other side may speak against this unless different medications were used.
Also, the IV may have "infiltrated" meaning it was not in the right place and the medications went into the tissue space. This maybe occurred as well and led to the same situation.
It sounds like it has been over a week. If the only symptoms are pain and difficulty bending the arm, this is consistent with any of the above. The oral surgeon will know. You may want to call him or her and find out. I would think he or she may not charge you to take a look.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University